Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 257, NWS Mobile, AL

August 16, 2003George County, Mississippi; Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 16, 2003, 5:56 PM CDT for George County, Mississippi; Mobile County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 5:56 PM CDT (22:56 UTC)
Expired
Aug 16, 2003, 6:45 PM CDT
In force
49 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Mobile County, AL, George County, MS

The radar

The Mobile radar (KMOB), 21 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1276 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WUUS54 KMOB 162302
SVRMOB
ALC097-MSC039-162345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL 
556 PM CDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGE COUNTY IN SOUTHEAST MISSISSIPPI
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 645 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM NEAR MOFFET...MOVING SOUTHWEST AT 10 TO 15 
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG CREEK LAKE...SHIPMAN BY 600 PM CDT
  TANNER WILLIAMS BY 610 PM CDT
  AGRICOLA BY 625 PM CDT
  MOVELLA BY 630 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3081 8825 3095 8839 3077 8869 3060 8852

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT SAT AUG 16 2003

.SHORT TERM...UPPER IMPULSE CONTINUES TO DIVE SOUTHWARD ALONG THE
EASTERN PERIPHERY OF A LARGE UPPER RIDGE TO OUR NORTHWEST.  THIS
HAS RESULTED IN THE DEVELOPMENT OF A LINE OF SCATTERED TO NUMEROUS
THUNDERSTORMS OVER CENTRAL PORTIONS OF ALABAMA THIS AFTERNOON...
DROPPING SOUTH. WILL MAINTAIN THE SCATTERED POPS FOR EASTERN AND
COASTAL SECTIONS TONIGHT AS THIS AFTERNOONS CONVECTION TRACKS TOWARD
THE COAST...AND MODELS STILL SHOW THE IMPULSE DIVING SOUTH INTO
SOUTHEAST ALABAMA AREA BY AROUND 12Z SUNDAY.  STILL THINK TONIGHTS
ACTIVITY COULD LEAVE US STABLE AND MOSTLY CLOUDY STARTING OUT ON
SUNDAY...BUT A WEAK SURFACE TROUGH STALLED OVER THE AREA DURING
DAYTIME HEATING...AND LINGERING EFFECTS OF AFOREMENTIONED UPPER
IMPULSE OVER FLORIDA PANHANDLE...WILL WARRANT STAYING WITH THE
CURRENT 40% COVERAGE ON SUNDAY.  WILL CONTINUE THE TREND OF
SCATTERED MAINLY AFTERNOON CONVECTION THROUGH TUESDAY.  GUIDANCE
TEMPS ARE CLOSE AND LOOK REASONABLE...AND WONT STRAY FAR FROM
CURRENT NUMBERS.

.EXTENDED...GFS/MRF SHOWS ONLY MINOR CHANGES INTO THE LATTER PART
OF NEXT WEEK.  AGREE WITH PREVIOUS DISCUSSION IN NEED TO INTRODUCE
AT LEAST SCATTERED POPS EACH DAY THROUGH THE EXTENDED...ADJUSTED
POPS UP TO LOW END CHANCE...ACCORDINGLY.   OTHERWISE...NO CHANGES
TO EXTENDED.

CONTINUES TO SHOW THE SURFACE TROUGH OVER THE AREA TUESDAY AND INTO
WEDNESDAY WHILE CONTINUED IMPULSES RIDE DOWN FROM THE NORTH AS AN
UPPER TROF REMAINS ANCHORED OVER THE NE. SUSPECT WILL NEED AT LEAST
SCATTERED POPS EACH DAY THRU THE EXTENDED...BUT WILL LET DAYTIME FINE
TUNE THAT LATER TODAY.

.MARINE...TONIGHT INTO THE UPCOMING WEEK...A WEAK SURFACE TROUGH
WILL SETTLE OVER...OR JUST NORTH OF THE COASTAL AREA...BRINGING
GENERALLY LIGHT WESTERLY TO SOUTHWESTERLY WINDS TO THE MARINE
AREA.  EXPECT SEAS TO REMAIN 2 FEET OR LESS...EXCEPT IN
VICINITY OF ANY SHOWER OR THUNDERSTORM ACTIVITY...INTO THE
UPCOMING WEEK.

.FIRE...NO CONCERNS.

.PRELIMINARY TEMPS / POPS...

MOBILE     75 91 75 92 / 30 40 20 40
PENSACOLA  76 90 76 93 / 30 40 20 40
DESTIN     77 89 78 90 / 30 40 20 40
EVERGREEN  72 91 72 92 / 30 40 20 40
WAYNESBORO 73 93 73 93 / 20 40 20 40
CAMDEN     72 91 72 93 / 20 40 20 40

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

12/SHEPHERD
Hazardous weather outlook, Aug 16, 5:30 AM CDT, 12 hours 26 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-161900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM THIS AFTERNOON...WITH
A FEW STORMS POSSIBLY BECOMING STRONG...AND CONTAIN WINDS GUSTING TO
45 MPH...ALONG WITH LOCALLY HEAVY RAINS AND POSSIBLE SMALL HAIL.
NO WIDESPREAD SEVERE OR HAZARDOUS WEATHER IS EXPECTED THROUGH
TONIGHT...THOUGH.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)

NO WIDESPREAD SEVERE OR HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS IS NOT EXPECTED
THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 16, 2:54 PM CDT, 3 hours 2 minutes before
ALZ064-162030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
254 PM CDT SAT AUG 16 2003

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN COUNTY...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SILVERHILL...MOVING NORTHWEST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CLAY CITY...LOXLEY...MALBIS...DAPHNE AND MONTROSE THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN
COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE
AREAS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:02 PM CDTSevere Thunderstorm WarningMOBGeorge43 min
Aug 16, 3:04 PM CDTSevere Thunderstorm WarningMOBBaldwin41 min
Aug 16, 3:13 PM CDTSpecial Marine WarningMOB47 min
Aug 16, 4:14 PM CDTSpecial Marine WarningMOB61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.